Thunderstorm Wind, Blaine
- When
- May 24, 12:30 AM CST
- Where
- Blaine County, 9.26 mi NW of Brewster
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.030, -99.990
Public reported strong winds at 58 MPH or higher.
An area of low pressure moved east across western Nebraska during peak heating and became the focus for severe thunderstorm development as a strong upper level disturbance moved northeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
An area of low pressure moved east across western Nebraska during peak heating and became the focus for severe thunderstorm development as a strong upper level disturbance moved northeast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 23, 2:34 PM CST, 9 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 334 PM CDT SUN MAY 23 2010 .SHORT TERM DISCUSSION...(TONIGHT THROUGH MONDAY NIGHT)... THIS EVENING...THE 09Z SREF AND 12Z GFS REMAIN CONSISTENT IN RAPID WARM/MOIST AIR ADVECTION CENTERED ON THE I-80 CORRIDOR AS EARLY AS 03Z. PROG SOUNDINGS SUGGEST A NARROW WINDOW FOR SFC-BASED UPDRAFTS IF RICH LOW LVL MOISTURE /LOWER 60S SFC DEW POINTS/ CAN WORK INTO THE WARM FRONTAL ZONE BY THAT TIME...SO THAT WILL BE SOMETHING TO WATCH. EVEN IF THAT DOESN/T HAPPEN THOUGH...THE 50-60KT LLJ WILL FOLLOW THE ELEVATED INSTABILITY AXIS NORTH WITH A HAIL THREAT OVERNIGHT. /SCHULTZ LATEST 20Z LAPS DATA SHOWING INSTABILITY INCREASING ALONG AND NORTH OF NOW NORTHWARD RETREATING WARM FRONT. RUC SOUNDINGS INDICATE THAT SFC BASED STORMS WILL BECOME POSSIBLE EARLY THIS EVENING...AND LAST TILL AROUND MIDNIGHT BEFORE INVERSION SETS IN. SO...TORNADO THREAT SEEMS POSSIBLE THROUGH THE EVENING ACROSS SOUTHWEST NEBRASKA IN FAVORABLE BACKED FLOW AREA NORTH OF THE WARM FRONT. /TAYLOR VERY ACTIVE DAY EXPECTED MONDAY INTO MONDAY NIGHT. SFC LOW PRESSURE WILL DEEPEN ACROSS THE NEB PANHANDLE MONDAY MORNING...AND THEN MOVE NORTH INTO NORTHWEST SOUTH DAKOTA BY MONDAY AFTERNOON. THIS LOW WILL HAVE A SIMILAR TRACK AND INTENSITY TO THE APRIL SYSTEM WHICH BROUGHT DAMAGING SOUTHERLY WINDS TO MUCH OF WESTERN NEBRASKA. THUS...HAVE POSTED A HIGH WIND WATCH FOR AREAS ALONG AND WEST OF HWY 83...AND A WIND ADVISORY FOR AREAS EAST. MAV GUIDANCE INDICATING SUSTAINED WINDS NEAR 40 MPH WITH HIGHER GUSTS ALONG AND WEST OF HWY 83 DURING THE AFTERNOON. NEXT CONCERN IS SEVERE WEATHER. SHOULD BECOME VERY UNSTABLE ALONG AND AHEAD OF THE COLD FRONT...WHICH SHOULD BE MOVING INTO THE NEBRASKA PANHANDLE BY 21Z. NOT MUCH CAPPING INVERSION TO OVERCOME...SO TSTMS SHOULD FIRST BE DISCRETE SUPERCELLS...BUT QUICKLY BECOME MORE OF A SQUALL LINE BY 00Z AS IT MOVES EAST ACROSS THE AREA. TSTM ACTIVITY SHOULD LARGELY BE EAST OF THE AREA BY 06Z TUESDAY...WITH WINDS HAVING DIMINISHED. /TAYLOR .LONG TERM DISCUSSION...(TUESDAY THROUGH SUNDAY)... TUESDAY AND WEDNESDAY...DRY AND COOLER TUESDAY BEHIND SFC FRONT MAINLY IN THE MID 70S. WINDS WILL BE LIGHT...ESPECIALLY COMPARED TO MONDAY. ANOTHER SHOT AT SHOWERS AND THUNDERSTORMS BY TUESDAY NIGHT AS SWRLY FLOW ALOFT TO BRING A DISTURBANCE UP FROM NERN NEW MEXICO/SERN CO. ACTIVITY EXPECTED TO PERSIST THROUGH WEDNESDAY WITH PARTLY TO MOCLOUDY SKIES AND HIGHS UPPER 70S TO NEAR 80. DEEP LAYER SHEAR LOOKS TO REMAIN LOW...SO TSTMS SHOULD NOT BE SEVERE. AS AS INFLUENCE OF UPPER TROUGH EXITING THE NRN PLAINS DIMINISHES WEDNESDAY NIGHT...WILL JUST KEEP A SLIGHT CHC FOR SHOWERS AND THUNDERSTORMS. THEN...UPPER RIDGE WILL REMAIN IN CONTROL THURSDAY AND FRIDAY. NEXT CHC FOR TSTMS EXPECTED SATURDAY NIGHT AS UPPER TROUGH MOVES INTO NRN PLAINS...DRIVING A FRONT ACROSS NEBR. HIGHS THU-FRI FCST IN THE MID 80S WITH MID/UPPER 80S SATURDAY. COOLER BEHIND THE FRONT SUNDAY IN THE MID/UPPER 80S. && .AVIATION... A WARM FRONT WILL LIFT NORTH ACROSS NE TONIGHT...AND WILL RESULT IN SCATTERED TSRA IN ITS VICINITY. CONSENSUS OF MODEL SOLUTIONS SAYS TIMING WILL BE FROM ABOUT 01-06 UTC AROUND KLBF...AND 04-09 UTC NEAR KVTN...WHERE THE PROBABILITY OF IMPACT WILL BE A BIT LESS. BRIEF IFR CONDITIONS ARE POSSIBLE IN ANY TSRA...BUT VFR CIGS AND VIS WILL BE THE RULE OUTSIDE OF THIS ACTIVITY. THERE IS ALSO A LOW RISK OF MVFR OR EVEN IFR STRATUS LATE TONIGHT...BUT THAT POTENTIAL IS TOO LOW FOR A MENTION WITHIN THE KLBF OR KVTN TAFS. AFTER 12 UTC MONDAY...SOUTH WINDS OF 20G30KT WILL DEVELOP...AND WILL INCREASE INTO THE 25G40KT RANGE AFTER 18 UTC. THERE ARE ALSO STRONG INDICATIONS THAT A LINE OF TSRA WILL SWEEP EAST ACROSS MOST IF NOT ALL OF WESTERN AND NORTH CENTRAL NE BETWEEN 20 MONDAY AND 03 UTC TUESDAY. THIS WOULD LIKELY RESULT IN AT LEAST BRIEF MVFR AND IFR CONDITIONS. && .HYDROLOGY... THE NORTH PLATTE RIVER ABOVE LAKE MCCONAUGHY CONTINUED SHOWING ELEVATED LEVELS. CURRENT STAGE AT LEWELLEN IS STEADY NEAR 7.3 FEET. SINCE THERE IS STILL A SLIGHT RISK OF THE STAGE LEWELLEN REACHING THE FLOOD THE NEXT 24 HRS...WE WILL NOT TAKE ACTION TO CANCEL THE CURRENT FLOOD WARNING UNTIL THE FORECAST SHOWS A CLEAR TREND DOWNWARD. THE CURRENT FORECAST INDICATES THAT THE LEVEL WILL CREST TODAY AND BEGIN TO FALL SLOWLY. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...TAYLOR/SCHULTZ LONG TERM...ROBERG AVIATION...SCHULTZ HYDROLOGY...ROBERG
HAZARDOUS WEATHER OUTLOOK...CORRECTED VERSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 402 PM CDT SUN MAY 23 2010 NEZ004>010-022>029-035>038-056>059-069>071-094-242100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 402 PM CDT SUN MAY 23 2010 /257 PM MDT SUN MAY 23 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. AS A WARM FRONT LIFTS NORTH INTO NEBRASKA TONIGHT...SCATTERED THUNDERSTORMS WILL FIRST DEVELOP OVER SOUTHWEST NEBRASKA THIS EVENING...AND THEN EXPAND NORTH AND NORTHEAST ACROSS THE REST OF WESTERN AND NORTH CENTRAL NEBRASKA LATER TONIGHT. SOME STORMS WILL BE SEVERE...WITH LARGE HAIL TO THE SIZE OF GOLF BALLS OR LARGER. THERE IS ALSO A RISK OF DAMAGING WINDS AND A FEW TORNADOES ACROSS SOUTHWEST NEBRASKA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND MONDAY EVENING AS A COLD FRONT SWEEPS EAST ACROSS THE REGION. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT. STRONG SOUTH WINDS OF 40 MPH OR HIGHER ARE ALSO POSSIBLE MONDAY AHEAD OF THE COLD FRONT. STRONG WEST WINDS MAY ALSO OCCUR LATE MONDAY AFTERNOON AND EARLY MONDAY EVENING BEHIND THE FRONT. FOR THESE REASONS A HIGH WIND WATCH IS IN EFFECT ALONG AND WEST OF HIGHWAY 83...AND A WIND ADVISORY IS IN EFFECT EAST OF THERE. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY NIGHT...BUT THEY ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT...AS WELL AS ON MONDAY AFTERNOON AND EVENING. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE SCHULTZ/TAYLOR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1101 PM CDT SUN MAY 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 PM NON-TSTM WND GST WALLACE 40.84N 101.16W
05/23/2010 E60 MPH LINCOLN NE TRAINED SPOTTER
&&
TKECKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 1101 PM CDT SUN MAY 23 2010 NEZ005>010-240445- BOYD NE-BROWN NE-EASTERN CHERRY NE-HOLT NE-KEYA PAHA NE-ROCK NE- 1101 PM CDT SUN MAY 23 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHERRY...SOUTHERN KEYA PAHA...WESTERN BOYD...WESTERN HOLT...BROWN AND ROCK COUNTIES UNTIL 1145 PM CDT... AT 1059 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF HIGHWAY 83 CROSSING THE NORTH LOUP RIVER TO 7 MILES NORTH OF AMELIA...AND MOVING NORTH AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... AINSWORTH... BASSETT... SPRINGVIEW... VALENTINE... PONY LAKE... MOON LAKE... HIGHWAY 83 CROSSING GOOSE CREEK... EMMET... ATKINSON... LONG PINE... STUART... JOHNSTOWN... NEWPORT... KELLER PARK STATE RECREATION AREA... BOBCAT STATE WILDLIFE MANAGEMENT AREA... THOMAS CREEK STATE WILDLIFE MANAGEMENT AREA... NORTH RIVER TRAIL... PARSHALL BRIDGE STATE WILDLIFE MANAGEMENT AREA... HULL LAKE STATE WILDLIFE MANAGEMENT AREA... BUTTE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BUTTLER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1151 PM CDT SUN MAY 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 PM FUNNEL CLOUD NORTH PLATTE 41.13N 100.77W
05/23/2010 LINCOLN NE PUBLIC
THE PUBLIC REPORTED A FUNNEL CLOUD NEAR THE FAIRGROUND
WHICH IS NORTH WEST OF THE CITY. THE REPORT WAS RELAYED
THROUGH DISPATCH.
&&
SJACOBSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1157 PM CDT SUN MAY 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 PM FUNNEL CLOUD 4 SSW NORTH PLATTE 41.08N 100.80W
05/23/2010 LINCOLN NE TRAINED SPOTTER
DELAY REPORT OF A FUNNEL CLOUD 4 MILES SSW OF NORTH
PLATTE. TIME OF REPORTED FUNNEL WAS 1140 PM CDT.
&&
SJACOBSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1202 AM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 AM TSTM WND GST 4 E NORTH PLATTE 41.13N 100.70W
05/24/2010 E70 MPH LINCOLN NE LAW ENFORCEMENT
ESTIMATED 70 MPH WIND GUST REPORTED AT MILE MARKER 173 ON
HIGHWAY 30.
&&
SJACOBSPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
106 AM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM HAIL 4 N CURTIS 40.69N 100.51W
05/23/2010 M1.75 INCH FRONTIER NE PUBLIC
0915 PM HAIL 10 SE BRADY 40.92N 100.23W
05/23/2010 E1.00 INCH LINCOLN NE PUBLIC
0920 PM HAIL 5 S BRADY 40.95N 100.37W
05/23/2010 E0.50 INCH LINCOLN NE TRAINED SPOTTER
THE STORM SPOTTER SUGGESTED MOST OF THE HAIL WAS PEA SIZE
BUT A FEW STONES WERE AS LARGE AS MARBLES.
0922 PM HAIL 4 S ENDERS 40.38N 101.52W
05/23/2010 M1.50 INCH CHASE NE PUBLIC
THE PUBLIC MEASURED PING PONG BALL SIZE HAIL FROM THE
STORM FOUR MILES SOUTH OF ENDERS. SHE STATED THAT THE
FIRST STONES WERE LARGE BUT THEN DROPPED TO SLIGHT BIGGER
THAN MARBLE SIZE THERE AFTER.
0922 PM HAIL 5 SSE ENDERS 40.38N 101.48W
05/23/2010 M0.50 INCH CHASE NE PUBLIC
THE PUBLIC REPORTED HAIL UP TO THE SIZE OF MARBLES 5.6
MILES SOUTH OF ENDERS.
0946 PM HAIL 4 N MADRID 40.91N 101.54W
05/23/2010 M0.88 INCH PERKINS NE PUBLIC
NICKEL SIZE HAIL WAS REPORTED NORTH OF MADRID AT
APPROXIMATELY 945 PM CDT.
0947 PM HAIL 2 N MADRID 40.88N 101.54W
05/23/2010 E0.88 INCH PERKINS NE PUBLIC
A FEW STONES FELL AS LARGE AS NICKELS WHICH LAST 3 TO 5
MINUTES.
0953 PM HAIL 6 N MADRID 40.94N 101.54W
05/23/2010 M0.88 INCH PERKINS NE PUBLIC
A FEW STONES WERE AS LARGE AS NICKELS.
1052 PM NON-TSTM WND GST IMPERIAL 40.52N 101.64W
05/23/2010 M60.00 MPH CHASE NE ASOS
1101 PM NON-TSTM WND GST WALLACE 40.84N 101.16W
05/23/2010 E60.00 MPH LINCOLN NE TRAINED SPOTTER
1151 PM FUNNEL CLOUD NORTH PLATTE 41.13N 100.77W
05/23/2010 LINCOLN NE PUBLIC
THE PUBLIC REPORTED A FUNNEL CLOUD NEAR THE FAIRGROUND
WHICH IS NORTH WEST OF THE CITY. THE REPORT WAS RELAYED
THROUGH DISPATCH.
1157 PM FUNNEL CLOUD 4 SSW NORTH PLATTE 41.08N 100.80W
05/23/2010 LINCOLN NE TRAINED SPOTTER
DELAY REPORT OF A FUNNEL CLOUD 4 MILES SSW OF NORTH
PLATTE. TIME OF REPORTED FUNNEL WAS 1140 PM CDT.
1202 AM TSTM WND GST 4 E NORTH PLATTE 41.13N 100.70W
05/24/2010 E70.00 MPH LINCOLN NE LAW ENFORCEMENT
ESTIMATED 70 MPH WIND GUST REPORTED AT MILE MARKER 173 ON
HIGHWAY 30.
&&
CBUTTLERThe North Platte radar (KLNX), 49 km away, was scanning. The volume nearest the first event began at 06:31 UTC.
25 hail, 10 thunderstorm wind, 3 funnel cloud, 2 heavy rain. Local standard time, as filed.
Public reported strong winds at 58 MPH or higher.
Law enforcement reported a funnel cloud two miles west of Mullen crossing overhead on Highway 2.
Strong thunderstorm wind gusts overturned a semi trailer on Interstate 80 near Chappell.
Trees and powerlines down in Gordon.
Wind gusts in excess of 58 MPH reported from a thunderstorm.
Law enforcement reported a funnel cloud 4 miles west and north of Rushville.
Semi trailer overturned near Roscoe.
A grain elevator auger on a truck was blown over and a metal outbuilding blown over as well. Corn crops were sand blasted and cut up by the wind.
Tree limbs of 2 to 4 inch in diameter broken.
Billboards damaged on the edge of town. Flag pole snapped and large tree down in town. Gutters and shingles blown off homes.
Large tree blown down across a oil road with damage to a portable garage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223652, 223641, 223615, 223610, 223611, 223616, 223617, 223644, 223618, 223619, 223620, 223621, 223645, 223622, 223653, 223614, 223623, 223624, 223625, 223642, 223646, 223626, 223627, 223628, 223629, 223630, 223647, 223631, 223632, 223633, 223648, 223654, 223634, 223635, 223637, 223638, 223639, 223649, 223640, 223650.